Antiplatelet agents are established, evidence-based treatments to reduce the risk of subsequent stroke in patients diagnosed with transient ischaemic attack (TIA). This case discusses the clinical dilemma clinicians are faced with when treating TIA-like symptoms in patients with coexisting arteriovenous malformation (AVM). A 65-year-old Caucasian woman reported a sudden onset of right hand weakness and impaired coordination. The episode lasted for 1 min and then resolved completely. She was subsequently diagnosed with a TIA and started on aspirin 75 mg. Her coexisting medical history included a large left-sided parietal-occipital AVM. The case highlights the clinician's need to balance the risk posed by antiplatelet agents increasing the likelihood of AVM rupture between the risk of untreated TIA progressing to stroke. Factors worth considering include number of vascular risk factors, AVM-related steal phenomena, size of AVM and whether or not there has been previous AVM-related haemorrhage.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.